Complications with Assisted Suicide

Research has discovered that complications are common in assisted suicide, and physicians often have to finish the patient off with a lethal injection. The Royal Dutch Medical Association recommends that a doctor be present when euthanasia is attempted.
  • Patients may be unable to take the full medication and may wake from a self-induced coma.
  • Patients with neurologic illnesses may have problems with swallowing or using their hands.
  • Barbiturates can cause extreme gasping and muscle spasms can occur.
  • While losing consciousness, a person can vomit and then inhale the vomit.
  • Panic, feelings of terror and assaultive behavior may take place from the drug-induced confusion.
  • In Oregon there are denials of complications, but news reports indicate otherwise.
When a doctor hastens the death of a terminally ill patient, the end is not always easy or peaceful.

In 1995, Dr. Pieter Admiraal, who has practiced euthanasia in the Netherlands for years, warned of the risk of failure associated with assisted suicide. After explaining the preparations that must be made for an assisted suicide death, he wrote:
"In spite of these measures, every doctor who decides to assist in suicide must be aware that something can go wrong, with the result being a failure of the suicide. For this reason, one should always be prepared to proceed to active euthanasia. In other words, the doctor should always have at hand thiopental and muscle relaxant" (to administer in the form of a lethal injection). 1
In a study published in the February 2000 edition of the New England Journal of Medicine, scientists from the Netherlands, where euthanasia and physician-assisted suicide have been legal for years, found that such efforts frequently go wrong.

The study analysed data from two studies of euthanasia and physician-assisted suicide in the Netherlands (one conducted in 1990 and 1991 and the other in 1995 and 1996), with a total of 649 cases.

Complications occurred in 7 percent of cases of assisted suicide, and problems with completion (a longer-than-expected time to death, failure to induce coma, or induction of coma followed by awakening of the patient) occurred in 16 percent of the cases; complications and problems with completion occurred in 3 percent and 6 percent of cases of euthanasia, respectively.

The physician decided to administer a lethal medication in 21 of the cases of assisted suicide (18 percent), which thus became cases of euthanasia. The reasons for this decision included problems with completion (in 12 cases) and the inability of the patient to take all the medications (in 5).

The study concluded that there may be clinical problems with the performance of euthanasia and physician-assisted suicide. In the Netherlands, physicians who intend to provide assistance with suicide sometimes end up administering a lethal medication themselves because of the patient's inability to take the medication or because of problems with the completion of physician-assisted suicide. 2

The authors of the study also came to the conclusion that "...if physician-assisted suicide is legalised but euthanasia is not, some competent patients may not be able to end their own lives for purely physical reasons, as in the case of patients with neurologic illnesses who have problems with swallowing or using their hands and patients who are physically too weak to take all the oral medication themselves."3

The Royal Dutch Medical Association recommends that a doctor be present when euthanasia is attempted.

Two studies conducted in Oregon where physician-assisted suicide became legal on Oct. 27, 1997 did not mention complications arising from the attempts. But critics suspect the results of the Dutch study were typical, and similar problems in Oregon had not been reported.

Barbiturates are the most common substances used for assisted suicide in Oregon and in the Netherlands. Overdoses of barbiturates are known to cause distress:
  • extreme gasping and muscle spasms can occur
  • while losing consciousness, a person can vomit and then inhale the vomit
  • panic, feelings of terror and assaultive behavior take place from the drug-induced confusion
Other problems can include difficulty in taking the drugs, failure of the drugs to induce unconsciousness and a number of days elapsing before death occurs. 4

Dr. Katrina Hedberg, a co-author of Oregon's two official reports on assisted suicide, denies that there have been complications in assisted suicide deaths in Oregon. "Those things have not materialized," she stated. 5 But news reports from Oregon indicate otherwise:
A man experienced difficulty during his assisted suicide death and his brother-in-law had to help him die. "It doesn't go smoothly for everyone," the person who helped explained. "It would not have worked without help." 6

In another case, after a man took the drugs intended to induce death, his physical symptoms were so disturbing that his wife called 911. He was taken from his home to a hospital where he was revived. 7
Advocates of assisted suicide know that having it legalised is only the first step toward general acceptance. When the public learn of the various complications and not-so-good deaths that will inevitably occur, they will be less reluctant to accept euthanasia. See also Symptoms of Dehydration

References:
  1. Admiraal, P.V., "Toepassing van euthanatica," Ned Tijdschr Geneeskd, 2/11/95, p. 267
  2. NEJM Volume 342:551-556 February 24, 2000 Number 8
  3. Ibid
  4. NEJM, 2/24/00 and Oregonian, 3/23/00
  5. Oregonian, 2/24/00
  6. Oregonian, 1/17/99 and 3/11/99
  7. Oregonian, 3/23/00